In May, we learned about a link between the diabetes drug Invokana (canagliflozin) and a serious condition called ketoacidosis. On Sept. 10, we learned about a relationship between Invokana and an apparent higher risk of bone fractures than hitherto was known. The U.S. Food and Drug Administration alerted the public to both concerns in separate safety messages.
Invokana, which in clinical circles is referred to by its generic name, canagliflozin, is a prescription medicine used with diet and exercise to lower blood sugar in adults with type-2 diabetes. It belongs to a class of drugs called sodium-glucose cotransporter-2 (SGLT2) inhibitors.
In regard to bone fracture risk, the FDA strengthened a warning that already came with the drug. New information caused the FDA to escalate the warning and to include a section about the risk of “decreased bone mineral density.”
The agency reported the following earlier in the month: “Based on updated information about bone fractures from several clinical trials, we revised the drug label and added a new Warning and Precaution. The additional data confirm the finding that fractures occur more frequently with canagliflozin than placebo, which is an inactive treatment. Fractures can occur as early as 12 weeks after starting the drug. In the clinical trials, when trauma occurred prior to a fracture, it was usually minor, such as falling from no more than standing height.”
As to the bone mineral density problem, the FDA wrote this: “A clinical trial that we required the manufacturer of canagliflozin to conduct evaluated changes to bone mineral density over two years in 714 elderly individuals and showed that canagliflozin caused greater loss of bone mineral density at the hip and lower spine than a placebo. This new safety information has been added to the Adverse Reactions section of the drug label.”
The FDA further explained that patients should not stop or change diabetes medicines without first talking to their health care professional.
The FDA in May warned that Invokana and a few other drugs in its class may lead to ketoacidosis, which the FDA described as “a serious condition where the body produces high levels of blood acids called ketones that may require hospitalization.” The condition can lead to kidney problems. Plaintiffs in Invokana lawsuits have alleged this connection, asserting, among several claims, that the risk of kidney damage was unreasonable.
Warning signs of ketoacidosis include:
- Difficulty breathing
- Abdominal pain
- Unusual fatigue or sleepiness
The FDA discovered the ketoacidosis risk after the staff studied the agency’s database of reported adverse events between March 2013, which is when the first drug in this class was approved, and June 6, 2014. Among the 20 ketoacidosis cases reported to the FDA, a health care professional made the telltale diagnosis and “hospitalization of the patients was required to treat the episode. A temporal association with SGLT2 inhibitor initiation was noted in all cases.”
We don’t know yet the legal implications of Invokana’s bone fracture risk. But we indeed know that type-2 diabetics who used the drug and since were diagnosed with ketoacidosis should talk to an attorney about whether they are entitled to compensation for medical expenses and for other losses.